Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 9:07 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 9:07 PM CDT (02:07 UTC)
- Expired
- May 28, 2017, 9:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 85 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
780
WUUS54 KEWX 290207
SVREWX
TXC127-323-507-290230-
/O.NEW.KEWX.SV.W.0158.170529T0207Z-170529T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
907 PM CDT SUN MAY 28 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Maverick County in south central Texas...
Northwestern Dimmit County in south central Texas...
Southwestern Zavala County in south central Texas...
* Until 930 PM CDT
* At 906 PM CDT, a severe thunderstorm was located over El Indio,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Indio, Cometa and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2835 10012 2841 10034 2845 10034 2848 10037
2848 10035 2850 10033 2851 10037 2851 10038
2882 10026 2877 9997
TIME...MOT...LOC 0206Z 294DEG 17KT 2849 10028
HAIL...1.00IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:57 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 28, 6:57 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 657 PM CDT Sun May 28 2017 .AVIATION... Scattered to Numerous SHRA/TSRA continued across the Hill Country, Central Texas, and the Austin area. These will gradually push to the E/SE across the remainder of South Central Texas as a surface trough currently developing between San Antonio and Del Rio shifts E. Have gone with TSRA at KAUS to start the TAF period, TEMPO at KDRT for 00Z-02Z, and KSAT/KSSF for 02Z-06Z. After that chances are uncertain as surface trough focuses best chances southeast of I-35. VFR CIGs will prevail, except brief MVFR CIGs/VSBYs in SHRA/TSRA. Some areas of MVFR/IFR CIGs may develop overnight into Monday morning. CIGs will lift to VFR midday on Monday. Wind gusts up to 60 KTs and GR/GS are possible in the strongest TSRA, otherwise winds will be 10 KTs or less. && .PREV DISCUSSION... /ISSUED 320 PM CDT Sun May 28 2017/ UPDATE... We've issued a Severe Thunderstorm Watch for the entire CWA until 10 pm. Storms have developed along the front and will continue into the evening. We have already issued a couple of Severe Thunderstorm Warnings and expect this to continue. PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/ SHORT TERM (Tonight through Monday Night)... Upper air analysis this morning showed west-southwesterly flow over TX with a trough from central Canada to the Four Corners. At the surface, a cold front was moving into our northwestern counties. Winds ahead of the front were from the east to southeast and dewpoint temperatures were in the lower to middle 70s. The upper level trough will move across TX during this period. With the upper flow nearly parallel to the front, it will move slowly through the area tonight and Monday. This will mean showers and thunderstorms will be likely tonight and Monday. At the start of the period, model soundings show CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts. This could produce strong to severe thunderstorms with large hail as the mostly likely threat this evening. Atmosphere is fairly uniform across the CWA, so where storms are worst will depend on how things develop with small scale features that are not well resolved now. Storms should weaken below severe strength by midnight. Expect convection to continue overnight and during the day Monday. Monday night chances will decrease with slight to low chance POPs. LONG TERM (Tuesday through Sunday)... The pattern will remain unsettled through the week with west- southwesterly flow aloft. A series of short wave troughs will move through the pattern bringing chances for convection. Wednesday night and Thursday a stronger short wave will bring a better chance for showers and thunderstorms and some higher rainfall totals. The overall pattern will change little toward the end of the period and low chances for convection will remain in the forecast until the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 82 67 85 68 / 70 50 30 40 30 Austin Bergstrom Intl Airport 69 81 66 85 67 / 70 50 30 40 30 New Braunfels Muni Airport 70 80 66 84 68 / 70 60 30 40 30 Burnet Muni Airport 67 80 65 83 66 / 60 40 20 30 30 Del Rio Intl Airport 70 84 69 84 70 / 60 30 30 30 40 Georgetown Muni Airport 68 81 65 83 67 / 70 40 30 40 30 Hondo Muni Airport 69 83 68 86 68 / 70 40 30 40 30 San Marcos Muni Airport 70 80 66 85 68 / 70 60 30 40 30 La Grange - Fayette Regional 71 81 68 85 69 / 70 70 30 40 30 San Antonio Intl Airport 70 82 68 85 70 / 70 50 30 40 30 Stinson Muni Airport 72 80 69 84 70 / 70 50 30 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...05 Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 437 AM CDT Sun May 28 2017 TXZ171>173-183>194-202>209-217>225-228-291100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 437 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for South-Central Texas. .DAY ONE...Today And Tonight. Scattered showers and thunderstorms are expected this afternoon and tonight. Strong to severe storms are possible along with locally heavy rainfall. Main threats will be large hail and damaging winds. Heavy rainfall from the storms may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rounds of thunderstorms are forecast Monday through Saturday. Strong storms and locally heavy rains are possible through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 28, 8:08 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 1 N BULVERDE 29.75N 98.45W
05/28/2017 E1.25 INCH COMAL TX PUBLIC
PUBLIC REPORT OF HAIL RANGING FROM 0.75 INCHES TO 1.25
INCHES IN DIAMETER THAT PASSED QUICKLY.
&&
TREEWXLocal storm report, May 28, 8:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL KNIPPA 29.30N 99.63W
05/28/2017 E1.75 INCH UVALDE TX NWS EMPLOYEE
PICTURE OF A GOLF BALL SIZED HAIL IN KNIPPA...TIME
ESTIMATED VIA RADAR.
&&
TREEWXLocal storm report, May 28, 8:20 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 NNW BOERNE 29.85N 98.74W
05/28/2017 KENDALL TX PUBLIC
RECEIVED TWITTER PHOTO OF WIND DAMAGE IN
BOERNE AT THE END OF RODEO DRIVE. PHOTO
SHOWED LARGE TREE LIMBS DOWN.
&&
TB3Special weather statement, May 28, 8:41 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
841 PM CDT SUN MAY 28 2017
TXZ183-290245-
Val Verde TX-
841 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
945 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shumla, or 7 miles northeast of Langtry, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shumla and Bakers Crossing.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2992 10157 3010 10109 2984 10099 2976 10140
2977 10140 2977 10141 2975 10145 2977 10146
2978 10145 2979 10146 2976 10151
TIME...MOT...LOC 0140Z 251DEG 22KT 2986 10146
BMWLocal storm report, May 28, 9:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM LIGHTNING AUSTIN 30.27N 97.74W
05/28/2017 TRAVIS TX NEWSPAPER
AUSTIN AMERICAN STATESMAN REPORTED A
LIGHTNING STRIKE CAUSING A HOUSE FIRE AROUND
7 PM AT 1142 DELORES AVENUE IN AUSTIN.
&&
TB3Local storm report, May 28, 9:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
902 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG 1 N MARTINDALE 29.86N 97.84W
05/28/2017 CALDWELL TX LAW ENFORCEMENT
REPORT OF TREES DOWN IN AND AROUND MARTINDALE FROM THE
SHERIFF DEPARTMENT.
&&
TREEWXThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 60 min |
| May 28, 7:07 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Kendall | 38 min |
| May 28, 7:08 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 57 min |
| May 28, 7:27 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 4 hr |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 19 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe, Hays | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 45 min |
| May 28, 7:48 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 72 min |
| May 28, 7:53 PM CDT | Special Weather Statement | EWX | Lee | 52 min |
| May 28, 8:03 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee | 20 min |
| May 28, 8:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 66 min |
| May 28, 8:28 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays | 47 min |
| May 28, 8:37 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 53 min |
| May 28, 8:41 PM CDT | Special Weather Statement | EWX | Val Verde | 64 min |
| May 28, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 47 min |
| May 28, 9:00 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| May 28, 9:28 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick | 18 min |
| May 28, 9:59 PM CDT | Areal Flood Advisory | EWX | Travis | 2 hr |
| May 29, 12:07 AM CDT | Special Weather Statement | EWX | DeWitt | 38 min |
| May 29, 12:47 AM CDT | Special Weather Statement | EWX | Frio | 43 min |
| May 29, 12:51 AM CDT | Special Weather Statement | EWX | Gonzales | 39 min |
| May 29, 12:59 AM CDT | Special Weather Statement | EWX | Edwards | 46 min |
| May 29, 2:38 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| May 29, 3:24 PM CDT | Special Weather Statement | EWX | Val Verde | 36 min |
| May 29, 4:34 PM CDT | Special Weather Statement | EWX | Edwards | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.